Flood, Ontario
- When
- August 19, 2:00 AM EST to 4:00 AM EST
- Where
- Ontario County, Vincent to 0.8 mi WSW of Vincent
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.830, -77.400
Flooding was reported on Route 64.
The remnants of Tropical Storm Fred were forecast to move across the region. Out ahead of the remnants of Fred, a slow-moving frontal zone and tropical moisture spreading north ahead of Fred allowed for a pre-cursory heavy rainfall event on August 17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
The remnants of Tropical Storm Fred were forecast to move across the region. Out ahead of the remnants of Fred, a slow-moving frontal zone and tropical moisture spreading north ahead of Fred allowed for a pre-cursory heavy rainfall event on August 17. This set the stage for later flooding as moisture more specifically associated with Fred advanced into the area during the next two days. A large swath of moderate to heavy rain moved in on August 17 and continued through the next morning. This resulted in impressive 24 hour totals across the area with greatest amounts in Allegany, Ontario, Wayne, and Lewis counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 19, 1:15 AM EST, 45 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
215 AM EDT Thu Aug 19 2021
.SYNOPSIS...
An already muggy environment will be further infused with moisture
from the remnants of tropical cyclone Fred into this morning. This
brought widespread rainfall, that is slowly tapering off from west
to east, with just showers remaining for the western third of the
area. The heaviest rain fell earlier from the Finger Lakes to areas
southeast of Lake Ontario. Showers will taper off from west to
east today, but a fairly active pattern will continue through
the weekend with the chance for showers and thunderstorms.
&&
.NEAR TERM /THROUGH TODAY/...
Radar imagery showing steady rain from near Rochester and points
east. West of Rochester, rain is primarily in the form of showers,
a few of which are briefly moderate to heavy at times.
So far, the embedded convection and areas of heaviest rainfall (and
ongoing flooding) have remained just east of our area, with lower
rainfall rates and lower rain totals across our portion of the
Southern Tier and western Finger Lakes. The flood risk in our area
appears quite limited, but there is still enough of a risk to
justify keeping the Flash Flood Watch for now. Livingston, Ontario
and Wayne counties are currently under a Flood Warning as some
earlier heavier rains may cause some issues, but not to the extent
of Flash Flooding.
The circulation of post tropical cyclone Fred will just graze our
area from western Southern Tier to the western Finger Lakes through
the early morning, then focus on areas southeast of Lake Ontario and
Lewis County through early to mid morning. PWAT values will continue
to rise to near 2.25" as a plume of tropical air associated with the
remnants of Fred pass by.
Showers will taper off Thursday morning over WNY and by midday
toward the eastern Lake Ontario region to Finger Lakes and central
NY as post tropical cyclone Fred moves across southeast NY, to north
of NYC area. Pockets of heavy rain could still impact eastern Lake
Ontario in the morning, but overall heaviest rain will be exiting
east of our forecast area. Still a warm and humid airmass so cannot
count out some showers or a thunderstorms during peak heating of the
day. However, we will be on the subsident side of the departing
system. With more sunshine expected, highs will bounce back into the
upper 70s and lower 80s for Niagara Frontier while readings will be
in the mid 70s to near 80 other areas.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Remnants of Tropical Cyclone Fred will be departing the Northeast
Thursday night, while an upper level trough remains overhead of the
area Thursday night. Initially this will support shower chances
across area, though as the tropical cyclone pulls further east
shower chances will diminish from west to east throughout the night
and into Friday morning. Lows Thursday night will range in the 60s
with the coolest temperatures occurring across the higher elevations.
The upper level trough and now cut off low centered over the region
Friday and Friday night will eventually get picked up by an incoming
longwave trough Saturday. This will put the region under general
southeasterly flow, which will funnel in plenty of Atlantic moisture
across the region. Additionally, due to the pattern aloft diurnally
driven showers will be possible both Friday and Saturday.
Instability looks favorable enough to support afternoon and evening
thunderstorms as well. Shower activity will diminish each night due
to the lack of daytime heating.
Otherwise, temperatures will warm up into the upper 70s to mid 80s
both Friday and Saturday, with the warmest temperatures occuring
across the lower terrain. Lows Friday and Saturday nights will also
range in the 60s, and again have the cooler temperatures across the
higher elevations. Also, Saturday Night will be slightly warmer by a
few degrees.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Bottom line right off the top is there's a great deal of uncertainty
that remains in the long term period, especially for the close of
the weekend and start of the new work week. The main challenge
through the first part of next week will be how a slow moving large
closed upper low/upper trough residing over the Northeast/Mid
Atlantic interacts with potential TC Henri as it tracks over the
western Atlantic.
By Sunday morning most model guidance has whatever is to become of
tropical system Henri somewhere off/well off the Jersey/southeastern
New England coast. 18/12Z GFS remains the far outlier and is the
strongest with the system by a large margin, as well as also much
further west with the track bringing Henri to just offshore of Long
Island, then making landfall sometime late Sunday/Sunday night. The
18/12Z CMC has trended back further east and weaker with Henri,
keeping it a good distance off the New England coast. The 18/12Z
ECMWF continues to show a much weaker low (Henri) staying out to sea
off the New England coast as well.
As for the other player, the upper low dominates our wx as
advertised by the 18/12Z ECMWF/CMC keeping a much weaker and further
out to sea Henri (as mentioned above). Tend to agree with this
scenario at this point, especially with the aggressive change with
the 18/00Z and 12Z GFS (far outlier) and the 18/12Z CMC now trending
back further east and weaker with the system. 18/12Z ECMWF holds
firm with weaker low off the coast (also as mentioned above).
Moving forward, slow moving upper trough/closed low will slowly
shift east of the area toward the Tuesday timeframe with a pattern
shift to swifter moving weak troughs/ridges then riding east across
the northern CONUS and southern Canada for the mid week timeframe as
more of a quasi-zonal flow becomes established across the CONUS.
With regards to sensible wx, the upper low still over/near our area
Sunday combined with diurnal heating will bring the potential for
scattered showers and storms to close out the weekend. Still appears
that once the main upper trough/closed low pushes east of the area
first part of next week, a surface "cold" front (dew point boundary)
will move east into the western Great Lakes toward the Tuesday
timeframe, then stall and wash out before ever reaching us as the
mid and upper level support moves northeast into Canada. Meanwhile,
heights aloft will rise a bit during the second half of the period
as the quasi-zonal flow starts to take hold. This will allow for
lessening chances for showers and storms, especially outside of peak
heating. Although humidity levels may come down a touch, still
relatively muggy conditions can be expected with dew points in the
upper 60s to near 70 to start the period, trending a bit lower into
the low to mid 60s by the close of the period.
Otherwise, daytime highs ranging from the upper 70s to mid 80s
Sunday, will fall back a few degrees to the mid 70s to low 80s
toward the middle of next week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Tropical moisture associated with the remnants of tropical cyclone
Fred will continue to stream across the area through the morning,
producing widespread rainfall, especially from KROC eastward. The
lower IFR CIGS are spotty so far across higher terrain and Western
NY, but will become more widespread this morning as low level
northeast upslope flow becomes established and the low levels
saturate in the wake of the remnant low. Most of the TAF sites will
see an extended period of IFR CIGS through this morning. The low
stratus will intersect the hills at times with areas of fog and
mountain obscuration across higher terrain.
The steadier rain will taper off gradually from southwest to
northeast through this morning. The lower CIGS in the morning will
improve to mainly VFR by later in the day across the lake plains of
Western NY, with some MVFR lingering across the higher terrain and
east of Lake Ontario.
Outlook...
Tonight through Friday...Mainly VFR with scattered SHRA and
TSRA and associated brief/local restrictions.
Saturday through Monday...Mainly VFR. Chance of showers and
thunderstorms.
&&
.MARINE...
The remnant surface low that was once tropical storm Fred will pass
to the south and east of the area through early today. There will be
a period of moderate northeast winds through this morning on Lake
Ontario with choppy conditions developing along the south shore.
Winds and waves are expected to remain just below Small Craft
criteria. The northeast winds will become more northwest and
diminish this afternoon.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until 8 AM EDT this morning for NYZ004>006-
008-013-014-020-021.
MARINE...None.
&&
SYNOPSIS...Hitchcock/JLA/RSH/SW
NEAR TERM...Hitchcock/JLA/SW
SHORT TERM...EAJ
LONG TERM...JM
AVIATION...Hitchcock/SW
MARINE...Hitchcock/SWHazardous Weather Outlook National Weather Service Buffalo NY 520 AM EDT Wed Aug 18 2021 NYZ001>003-010>012-019-085-190930- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 520 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Showers and thunderstorms this afternoon into tonight could contain some heavy rain. There will be a minimal risk for localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-008-013-014-020-021-190930- Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-Cattaraugus- Allegany- 520 AM EDT Wed Aug 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-190930- Jefferson- 520 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Showers and thunderstorms later this afternoon and tonight could contain heavy rain...especially near the Tug Hill. There will be a minimal risk for localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will still be the risk for some heavy rain Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 520 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1104 PM EDT WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 3 SE KENNEDY 42.13N 79.07W
08/18/2021 M3.57 INCH CHAUTAUQUA NY COCORAHS
&&
HSKThe national radar mosaic for the moment the first event began.
45 heavy rain, 4 flood. Local standard time, as filed.
Flooding was reported on Route 64.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Flooding was reported in Willing and Independence.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Storm total rainfall that was reported during the entirety of the passage of the remnants of Tropical Storm Fred.
Flooding was reported in several locations around Central Square.
Flooding was reported in many locations near West Leyden and Booneville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982860, 982870, 982872, 982873, 982874, 982875, 982876, 982877, 982878, 982879, 982880, 982881, 982882, 982883, 982884, 982885, 982886, 982887, 982889, 982890, 982891, 982892, 982893, 982894, 982895, 982896, 982897, 982898, 982861, 982899, 982900, 982901, 982902, 982903, 982904, 982905, 982906, 982907, 982908, 982909, and more.